Alternative functional forms for production, cost and returns to scale functions
Arnold Zellner and
Hang Ryu
Additional contact information
Hang Ryu: Seoul Institute of Economic Research, 16 Eul Chi Ro 2 Ka, Choong Ku, Seoul, Korea, Postal: Seoul Institute of Economic Research, 16 Eul Chi Ro 2 Ka, Choong Ku, Seoul, Korea
Journal of Applied Econometrics, 1998, vol. 13, issue 2, 101-127
Abstract:
We consider generalized production functions, introduced in Zellner and Revankar (1969), for output y=g(f) where g is a monotonic function and f is a homogeneous production function. For various choices of the scale elasticity or returns to scale as a function of output, differential equations are solved to determine the associated forms of the monotonic transformation, g(f). Then by choice of the form of f, the elasticity of substitution, constant or variable, is determined. In this way, we have produced and generalized a number of homothetic production functions, some already in the literature. Also, we have derived and studied their associated cost functions to determine how their shapes are affected by various choices of the scale elasticity and substitution elasticity functions. In general, we require that the returns to scale function be a monotonically decreasing function of output and that associated average cost functions be U- or L-shaped with a unique minimum. We also represent production functions in polar coordinates and show how this representation simplifies study of production functions' properties. Using data for the US transportation equipment industry, maximum likelihood and Bayesian methods are employed to estimate many different generalized production functions and their associated average cost functions. In accord with results in the literature, it is found that the scale elasticities decline with output and that average cost curves are U- or L-shaped with unique minima. © 1998 John Wiley & Sons, Ltd.
Date: 1998
References: Add references at CitEc
Citations: View citations in EconPapers (30)
Downloads: (external link)
http://qed.econ.queensu.ca:80/jae/1998-v13.2/ Supporting data files and programs (text/html)
Related works:
Working Paper: Alternative Functional Forms for Production, Cost and Returns to Scale Functions (1998) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:13:y:1998:i:2:p:101-127
Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252
Access Statistics for this article
Journal of Applied Econometrics is currently edited by M. Hashem Pesaran
More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().